Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 191, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 2, 2008, 4:33 PM CDT for Delaware County, Dubuque County, Jones County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2008, 4:33 PM CDT (21:33 UTC)
- Expired
- Jul 2, 2008, 5:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Delaware County, IA, Dubuque County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1872 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 022133 SVRDVN IAC055-061-105-022215- /O.NEW.KDVN.SV.W.0191.080702T2133Z-080702T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 433 PM CDT WED JUL 2 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JONES COUNTY IN EAST CENTRAL IOWA... SOUTHEASTERN DELAWARE COUNTY IN NORTHEAST IOWA... SOUTHWESTERN DUBUQUE COUNTY IN NORTHEAST IOWA... * UNTIL 515 PM CDT. * AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR MONTICELLO...OR 11 MILES NORTH OF ANAMOSA...AND MOVING EAST AT 24 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CASCADE AROUND 455 PM CDT... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4232 9090 4211 9091 4222 9133 4232 9129 TIME...MOT...LOC 2133Z 286DEG 21KT 4226 9118 $$ 08
2 follow-up statements
000 WWUS53 KDVN 022149 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 449 PM CDT WED JUL 2 2008 IAC055-061-105-022215- /O.CON.KDVN.SV.W.0191.000000T0000Z-080702T2215Z/ DUBUQUE IA-DELAWARE IA-JONES IA- 449 PM CDT WED JUL 2 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHERN JONES...SOUTHEASTERN DELAWARE AND SOUTHWESTERN DUBUQUE COUNTIES... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR PICTURED ROCKS WILDLIFE MANAGEMENT AREA... OR 13 MILES NORTHEAST OF ANAMOSA...MOVING EAST AT 24 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... TEMPLE HILL AND 8 MILES SOUTH OF FILLMORE AROUND 500 PM CDT... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4232 9090 4211 9091 4222 9133 4232 9129 TIME...MOT...LOC 2149Z 286DEG 21KT 4223 9106 $$ 08
000 WWUS53 KDVN 022214 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 514 PM CDT WED JUL 2 2008 IAC055-061-105-022224- /O.EXP.KDVN.SV.W.0191.000000T0000Z-080702T2215Z/ DUBUQUE IA-DELAWARE IA-JONES IA- 514 PM CDT WED JUL 2 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JONES...SOUTHEASTERN DELAWARE AND SOUTHWESTERN DUBUQUE COUNTIES EXPIRES AT 515 PM CDT... THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4232 9090 4211 9091 4222 9133 4232 9129 TIME...MOT...LOC 2214Z 286DEG 21KT 4219 9087 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:14 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 2, 3:14 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 214 PM CST WED JUL 02 2008 .DISCUSSION... THE FORECAST WILL BE RATHER QUIET AFTER THIS EVENING...ONCE THE CONVECTION ALONG THE FRONT SINKS SOUTH OF THE CWA. A MUCH DRIER AIRMASS IN ENTERING IOWA TODAY...AND THIS SHOULD DOMINATE THE WEATHER THROUGH SATURDAY. TONIGHT... A MATURE LINE OR BROKEN LINE OF STORMS WILL BE MOVING SOUTHEAST...AND DEPENDING ON ITS EVOLUTION...IT MAY CONTINUE TO OFFER A SEVERE WEATHER RISK IN THE SOUTH EARLY ON. OTHERWISE...EXPECT QUIET AND COOLER CONDITIONS THROUGH SATURDAY WITH HIGHS IN THE MID 70S TO LOW 80S...AND LOWS GENERALLY IN THE MID TO UPPER 50S. THE EXTREME SOUTH MAY CONTINUE TO SEE CLOUDS AND A SLIGHT CHANCE OF OVER RUNNING RAINS...BUT CHANCES ARE THAT THOSE AREAS MAY BE DRY TOO. BY SUNDAY...RETURN FLOW WILL KICK IN ON THE BACKSIDE OF THE DOMINANT HIGH PRESSURE. THIS SHOULD LAST THROUGH TUESDAY...OR WEDNESDAY. THE GFS AND ECMWF GENERALLY AGREE ON A ACTIVE PATTERN IN THIS TIME...WITH SUMMERY TEMPS IN THE MID 80S TO NEAR 90...AND LOWS IN THE UPPER 60S TO LOWER 70S. ERVIN && .AVIATION... STRONG COLD FRONT WILL MOVE THROUGH THE AREA DURING MAX HEATING. TSRA WILL LIKELY IMPACT ALL TAF SITES WITH KMLI/KBRL HAVING THE BEST CHANCES BETWEEN 21-01Z. FROPA APPEARS TO OCCUR AT KCID/KDBQ AROUND 22Z FOLLOWED BY KMLI ABOUT 01Z AND KBRL AROUND 02Z. OVERALL...VFR WX SHOULD BE SEEN EXCEPT WITH TSRA WHERE CIGS AROUND 3KFT AND 3-5SM ARE POSSIBLE. IMPROVING CONDITIONS SHOULD BE SEEN AT ALL TAF SITES AFTER 03/03Z. VFR WX SHOULD BE SEEN AT SUNRISE. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/08
Hazardous weather outlook, Jul 2, 4:30 AM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 430 AM CDT WED JUL 2 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-030900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 430 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP BY AFTERNOON AHEAD OF A PASSING COOL FRONT. MODERATELY HIGH INSTABILITY WILL ALLOW FOR SOME STORMS TO REACH SEVERE LEVELS...MAINLY THIS AFTERNOON INTO THE MID EVENING HOURS. PRIMARY THREATS ARE LARGE HAIL UP TO THE SIZE OF WALNUTS...OR 1.5 INCHES IN DIAMETER AND STRONG TO LOCALLY DAMAGING STRAIGHT LINE WINDS OF 50 TO 70 MPH WITH ISOLATED SPEEDS TO 80 MPH. THE ENTIRE FORECAST AREA IS AT RISK WITH SEVERE STORMS MOST EXPECTED FROM 1 PM UNTIL 9 PM THIS EVENING. HIGH MOISTURE LEVELS WILL ALSO ALLOW FOR TORRENTIALLY HEAVY RAINFALL RATES UP TO 2 INCHES AN HOUR THAT MAY PRODUCE SOME PONDING OF WATER IN LOW LYING LOCATIONS. THE STORM PREDICTION CENTER HAS THE ENTIRE REGION IN A SLIGHT RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF HIGHWAY 34 THURSDAY AND THURSDAY EVENING. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA SUNDAY NIGHT THROUGH TUESDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE MID EVENING HOURS. PLEASE FORWARD ANY SEVERE WEATHER AND HEAVY RAIN REPORTS TO THE NWS QUAD CITIES FORECAST OFFICE. NICHOLS/SHEETS
In the hours before
Local storm report, Jul 2, 2:52 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 2 S SPRINGBROOK 42.14N 90.48W
07/02/2008 E0.88 INCH JACKSON IA PUBLIC
&&
DMDLocal storm report, Jul 2, 3:12 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 1 N MOUNT CARROLL 42.11N 89.98W
07/02/2008 E0.25 INCH CARROLL IL TRAINED SPOTTER
&&
DMDLocal storm report, Jul 2, 3:19 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND GST SSE SHANNON 42.15N 89.74W
07/02/2008 E60 MPH CARROLL IL TRAINED SPOTTER
WINDS ESTIMATED AT 50 MPH WITH GUST TO 60 MPH. PEA SIZE
HAIL AND TORRENTIAL RAIN.
&&
ELLIOTTLocal storm report, Jul 2, 4:03 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 E GERMAN VALLEY 42.22N 89.47W
07/02/2008 M0.88 INCH STEPHENSON IL TRAINED SPOTTER
MOSTLY DIME UP TO NICKLES.
&&
ELLIOTTLocal storm report, Jul 2, 4:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HEAVY RAIN SHANNON 42.15N 89.74W
07/02/2008 M0.90 INCH CARROLL IL TRAINED SPOTTER
.9 INCHES OF RAIN IN 35 MINUTES.
0316 PM TSTM WND GST SSE SHANNON 42.15N 89.74W
07/02/2008 E60.00 MPH CARROLL IL TRAINED SPOTTER
WINDS ESTIMATED AT 50 MPH WITH GUST TO 60 MPH. PEA SIZE
HAIL AND TORRENTIAL RAIN. NUMEROUS BRANCHES UP TO 4
INCHES IN DIAMETER DOWN THROUGHOUT TOWN.
&&
DMDThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:08 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 67 min |
| Jul 2, 4:17 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 58 min |
| Jul 2, 4:46 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 29 min |
| Jul 2, 5:01 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk | 59 min |
| Jul 2, 5:07 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 38 min |
| Jul 2, 5:12 PM CDT | Tornado Warning | DVN | Benton, Iowa, Johnson, Linn | 40 min |
| Jul 2, 5:17 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 58 min |
| Jul 2, 5:21 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.